Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 162, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 8, 2003, 12:31 PM CDT for Carlisle County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 12:31 PM CDT (17:31 UTC)
- Expired
- May 8, 2003, 1:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Carlisle County, KY
The radar
The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:25 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS53 KPAH 081731
SVRPAH
KYC039-081800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT THU MAY 8 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARLISLE COUNTY IN WESTERN KENTUCKY
* UNTIL 100 PM CDT
* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MILBURN...OR ABOUT 2 MILES SOUTHWEST OF
MILBURN...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE ARLINGTON...BARDWELL AND CUNNINGHAM
A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THESE STORMS. TAKE
COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3682 8914 3694 8911 3693 8899 3696 8882
3678 8882 3679 8905
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:30 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, May 8, 1:30 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CDT THU MAY 8 2003 LATEST SURFACE ANALYSIS PLACES FRONTAL BOUNDARY ALONG ERN CORRIDOR PAH FA. THIS BOUNDARY WL REMAIN NEARLY STATIONARY IN THE INTERIM...UNTIL MUCH ADVERTISED PLAINS SHORT WAVE INITIATES ITS RETURN NWARD AS A WARM FRONT. THIS WL HELP DESTABILIZE PAH FA SUFFICIENTLY TO SUPPORT ANOTHER ROUND OF SCT TSRA...AND PER SWODY1...SLGT RISK OF SVR TODAY. AND WHILE OVERNIGHT CONVECTION MAY REACH DOORSTEP OF PAH FA EARLY TODAY...BELIEVE BETTER CHANCE OF SVR WL BE IN SOUPED UP/DESTABILIZED PM/EVENING HOURS. STILL BEST ATMOSPHERICS WL BE TO OUR WEST...CLOSER TO VCNTY OF LOW AND EJECTING WAVE. THE CHANCE FOR WARM SECTOR SHRA/TSRA WL CONTINUE BASICALLY THROUGH SAT...WITH SOME TWEAKS HERE AND THERE FOR LOW CHC VERSUS SLGT CHC AREAS...BASED ON LATEST MODEL SUGGESTIONS. SFC COLD FRONT PUSHES THRU SAT NIGHT AND SHOULD END PCPN BY EARLY SUN...WITH ALSO PERHAPS A LTL HIGHER POP ALONG THE FRONT ITSELF. WL AWAIT NEW GUIDANCE BUT ANTICIPATE A LTL COOLER/DRIER WX BEHIND FROPA TO START NEXT WEEK...BEFORE RETURNING TO A STORMY PATTERN WED. .PAH...NONE. DH
Hazardous weather outlook, May 8, 7:15 AM CDT, 5 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS A STORM SYSTEM LIFTS OUT OF THE SOUTHERN PLAINS. AS A RESULT...A NEARLY STATIONARY FRONT WILL RETURN TO THE NORTH AS A WARM FRONT. THEN AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON IN THE WARM SECTOR OF THE FRONT...EXPECT ANOTHER CHANCE OF THUNDERSTORMS THAT WILL CONTINUE THROUGH THE EVENING AND EARLY NIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT...WHEN A COLD FRONT WILL MOVE ACROSS THE REGION. THE BEST CHANCE OF STORMS...INCLUDING STRONG ONES...WILL BE WITH THE FRONT SATURDAY NIGHT. AFTER A COUPLE OF DAYS OF DRIER WEATHER TO START THE WORKWEEK...A STORMIER PATTERN IS FORECAST TO SET UP AGAIN BY WEDNESDAY...WHEN A CHANCE OF SHOWERS AND THUNDERSTORMS IS REINTRODUCED TO THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY...ESPECIALLY THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 8, 10:38 AM CDT, 1 hour 53 minutes before
KYZ001>013-016-017-021-022-MOZ100-107>112-114-081645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1038 AM CDT THU MAY 8 2003 ...TORNADO WATCH FOR PARTS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY UNTIL 400 PM... AT 1030 AM...ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS SOUTHEAST MISSOURI FROM JUST WEST OF POPLAR BLUFF MISSOURI... SOUTHWARD INTO THE MISSOURI BOOTHEEL. THESE THUNDERSTORMS WERE DEVELOPING ON THE LEADING EDGE OF A WARM FRONT MOVING NORTHWARD INTO SOUTHEAST MISSOURI AND WESTERN KENTUCKY. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. PERSONS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...ESPECIALLY SOUTH OF A LINE FROM VAN BUREN MISSOURI...ONWARD TO PADUCAH AND MADISONVILLE KENTUCKY...SHOULD BE CAUTIOUS AS THUNDERSTORMS APPROACH YOUR AREA. AS THESE STORMS CONTINUE TO DEVELOP...THEY COULD BECOME SEVERE RATHER QUICKLY...WITH THE POTENTIAL FOR TORNADIC DEVELOPMENT. IF THREATENING WEATHER APPROACHES YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER INDOORS. SMITH
Local storm report, May 8, 11:13 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 1W POPLAR BLUFF MO 1.75 INCH HAIL
05/08/03 BUTLER REPORTED BY BUTLER COUNTY
EMA...THE HAIL FELL AT
GREEN FORREST AT HWY 67
AND PP HWY.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 12:50 PM CDT | Severe Thunderstorm Warning | PAH | McCracken | 40 min |
| May 8, 1:10 PM CDT | Severe Thunderstorm Warning | PAH | Livingston | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.